Q. My husband had five episodes of hypoglycemia in a single day. What could be causing all these?

Answered by Dr. Swaraj S W and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Hypoglycemia or Blood Sugar Levels? We have medical experts to help you right away. Ask a Doctor Now »
 

Hi doctor,

My husband has type 1 diabetes. He has had no Insulin today but has had five hypos today, and his sugar levels are dropping again. He had his regular food all day, drank juice and cans of coke. He has not done anything different to any other day and also has not been stressed either. He treated all his hypos the way he normally would. What could be causing all these hypos if he has not had any fast acting Insulin since last night? Any advice would be greatly appreciated. Thank you.


Related Questions:
My uric acid levels and albumin levels are high. Are my kidneys damaged?
Please help me lower my blood sugar levels.
Is it safe to fast if I have type 1 diabetes?
 

Dr. Swaraj S W
MBBS., MD MEDICINE., FELLOWSHIP IN DIABETES AND ENDOCRINOLOGY., SENIOR RESIDENCY DIABETES AND ENDOCRINOLOGY
Diabetology, Endocrinology

Hi,

Welcome to icliniq.com.

  • How long has he had diabetes?
  • When you say hypo, what were his sugars? What is the dose of insulin that he is taking?

Revert with the details to an endocrinologist online --> https://www.icliniq.com/ask-a-doctor-online/endocrinologist

 

Hi doctor,

He has had type 1 diabetes for five years. His sugars were in the 2s, but he did not test for 2 out of 5 of the hypos. He could just tell by the symptoms and knew that he needed to treat it. He is taking 36 units of Lantus every night and a 1:10 ratio of fast acting NovoRapid every time he eats.

 

Dr. Swaraj S W
MBBS., MD MEDICINE., FELLOWSHIP IN DIABETES AND ENDOCRINOLOGY., SENIOR RESIDENCY DIABETES AND ENDOCRINOLOGY
Diabetology, Endocrinology

Hi,

Welcome back to icliniq.com.

  • Frequent hypoglycemia in people who have diabetes and who were earlier very well controlled indicate two things.
  1. Worsening creatinine levels.
  2. The onset of nephropathy - protein leak in urine.
  • I would suggest checking his creatinine and urine microalbumin at the earliest and also his TSH (thyroid-stimulating hormone) and free T4 along with a 8 AM cortisol.
  • If all the above turn out to be negative, then we need to work him for autonomic neuropathy.
  • In the meanwhile, kindly ask him to keep checking his sugars three to five times per day and try to correct it if he finds his sugars less 4 mmol.
  • What symptom does he have when he has a hypo? Or is it asymptomatic?

Revert with the answers to the above questions to an endocrinologist online --> https://www.icliniq.com/ask-a-doctor-online/endocrinologist

 

Hi doctor,

His symptoms usually consist of shaking hands, the excessive onset of sweating, heart racing fast, sudden loss of energy and feeling sleepy or faint and he just does not feel right. If he has a hypo through the night while sleeping, he will wake and sit up all of a sudden and not be able to go back to sleep. It is usually a good indicator that he needs to check his blood sugar levels as soon as possible. He also has had a protein leak in urine in the past that is, a few years ago. I will get him to go to the doctor to get them investigated. Thank you for your reply.

 

Dr. Swaraj S W
MBBS., MD MEDICINE., FELLOWSHIP IN DIABETES AND ENDOCRINOLOGY., SENIOR RESIDENCY DIABETES AND ENDOCRINOLOGY
Diabetology, Endocrinology

Hi,

Welcome back to icliniq.com.

Hope he recovers fast. Kindly keep me posted on the developments.

For further information consult an endocrinologist online --> https://www.icliniq.com/ask-a-doctor-online/endocrinologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Please help me lower my blood sugar levels.
Query: Hello doctor, I have diabetes since the last 11 to 12 years, and I started taking medicines given by my family doctor. Presently, I am taking Glimisave M2 (one tablet in the morning and evening), Dynaglipt 20 (one tablet in the morning), and Absolut 3G (one in the evening). My health is fine, and I...  Read Full »
Dr. Shaikh Sadaf
Diabetologist, Endocrinologist, Family Physician, General Practitioner

Answer: Hello, Welcome to icliniq.com. I just read your query about your high blood sugar levels and from the lab results (attachment removed to protect patient identity), it appears that you have uncontrolled diabetes and dyslipidemia, that is, high cholesterol. According to your HbA1C, it is recommen...  Read Full »
 
My fingers are numb and my feet have a burning sensation. What could it be?
Query: Hello doctor, I am a 19-year-old male. A week ago my thumb became numb below the fingernail. It was numb for two days and this went away. Now my left middle finger and the ring finger are numb and my right thumb feels sore. I also have a burning sensation in the feet, sometimes it feels like t...  Read Full »
Dr. Nazma Parveen
General Practitioner

Answer: Hello, Welcome to icliniq.com. I have read through your question and I would like to tell you that peripheral neuropathy can happen in a patient with diabetes which does present in the form of burning sensation in the feet and neuropathic pain. At your age, type 1 diabetes that is insulin-depende...  Read Full »
 
Will chewing nicotine gums increase blood sugar levels in a diabetic?
Query: Hi doctor, I am a diabetic. Does chewing nicotine gum will increase sugar level? Does stress in the heart increase the sugar level?  Read Full »
Dr. Ashaq Hussain Parrey
Rheumatologist

Answer: Hello, Welcome to icliniq.com. I went through your post. Nicotine chewing gum causes dental issues and sometimes hair loss and flushing. However, it does not increase blood sugar. So, you can take that it is 1000 times better to take nicotine chewing gum than cigarette especially once you have dia...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Is it possible to cure my respiratory allergy and throat infection with some medicine?
Hi doctor, I am suffering from nose block, throat pain, fever, occasional running nose, and headache. I am taking Nasaf ...Read more »
Can inhaling enamel paint residual fumes cause health issues?
Hello doctor, I (66 years, 145 lbs) am using a can of enamel paint in my basement. Total of 1 to 2 minutes. Had a mask ...Read more »
Arthritis in Its Many Forms
Arthritis is defined as the inflammation of a joint. There are various types of arthritis and despite their similarities ...Read more »